Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 156, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 24, 2020, 2:41 AM CDT for 4 counties in Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2020, 2:41 AM CDT (07:41 UTC)
- Expired
- Aug 24, 2020, 3:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Chippewa County, MN, Kandiyohi County, MN, Pope County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:12 AM CDT | TSTM WND GST 61 | 3 Se Pennock, MN | MEASURED AT KBDH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 669 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WUUS53 KMPX 240741
SVRMPX
MNC023-067-121-151-240830-
/O.NEW.KMPX.SV.W.0156.200824T0741Z-200824T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
241 AM CDT Mon Aug 24 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Pope County in west central Minnesota...
Chippewa County in west central Minnesota...
Eastern Swift County in west central Minnesota...
Northwestern Kandiyohi County in central Minnesota...
* Until 330 AM CDT.
* At 240 AM CDT, severe thunderstorms were located along a line
extending from near Starbuck to Benson to near Milan, moving
southeast at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...At 240 AM, a 79 mph wind gust was reported in Benson.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Murdock around 300 AM CDT.
Kerkhoven around 305 AM CDT.
Clara City, Raymond and Maynard around 320 AM CDT.
Other locations impacted by these severe thunderstorms include
Gilchrist, Swift Falls, Big Bend City, De Graff, Sunburg, Gluek,
Priam and Pennock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9585 4515 9566 4554 9542 4549 9513
4541 9512 4508 9513 4489 9524 4489 9548
TIME...MOT...LOC 0740Z 308DEG 37KT 4564 9555 4534 9559 4517 9585
HAIL...1.00IN
WIND...80MPH
$$2 follow-up statements
620
WWUS53 KMPX 240809
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
309 AM CDT Mon Aug 24 2020
MNC023-067-121-151-240830-
/O.CON.KMPX.SV.W.0156.000000T0000Z-200824T0830Z/
Pope MN-Chippewa MN-Swift MN-Kandiyohi MN-
309 AM CDT Mon Aug 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHEASTERN POPE...NORTHEASTERN CHIPPEWA...EASTERN SWIFT AND
NORTHWESTERN KANDIYOHI COUNTIES...
At 308 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Brooten to near Kerkhoven to near
Raymond to 10 miles northeast of Montevideo, moving southeast at 50
mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Raymond around 315 AM CDT.
Clara City and Maynard around 325 AM CDT.
Other locations impacted by these severe thunderstorms include
Gilchrist, Willmar Airport, De Graff, Sunburg, Gluek, Priam and
Pennock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4506 9572 4513 9561 4552 9532 4549 9513
4541 9512 4508 9513 4489 9524 4489 9548
TIME...MOT...LOC 0808Z 303DEG 41KT 4542 9517 4521 9525 4508 9532 4507
9560
HAIL...1.00IN
WIND...80MPH
$$339
WWUS53 KMPX 240824
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
324 AM CDT Mon Aug 24 2020
MNC023-067-121-151-240834-
/O.EXP.KMPX.SV.W.0156.000000T0000Z-200824T0830Z/
Pope MN-Chippewa MN-Swift MN-Kandiyohi MN-
324 AM CDT Mon Aug 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POPE...
NORTHEASTERN CHIPPEWA...EASTERN SWIFT AND NORTHWESTERN KANDIYOHI
COUNTIES WILL EXPIRE AT 330 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
the rest of Kandiyohi county.
LAT...LON 4506 9572 4513 9561 4552 9532 4549 9513
4541 9512 4508 9513 4489 9524 4489 9548
TIME...MOT...LOC 0824Z 308DEG 37KT 4532 9499 4511 9507 4498 9514 4497
9542
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:00 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 24, 12:00 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1200 AM CDT Mon Aug 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 240 PM CDT Sun Aug 23 2020 A surface boundary will bisect the area through the short term period, and make for humid and active weather through the start of the week. Instability has been building through the day along and south of the boundary. While spotty showers and thunderstorms will be possible this evening, more organized activity is expected to hold off until late tonight into the overnight hours as activity over eastern North Dakota expands east and slightly south into central Minnesota. While hi-res models vary in the timing/track of the storms, most indicate the bulk of the activity will occur along and north of the Interstate 94 corridor. A few storms could be strong initially in west central MN, but an overall weakening trend looks to occur as slightly more stable air is encountered with eastward progression. On Monday, the cold front extending from the low over Ontario will pass across the forecast area during peak heating. Moisture pooling ahead of the front will bring dewpoints in the lower 70s, with temperatures warming into the lower 90s south of I-94. While we don't look to reach criteria necessitating a Heat Advisory, it will indeed be hot and sticky. Given the potential for high-level smoke from western fires to hinder warming 1-2 degrees, have stuck closer to the 50th percentile of models. Otherwise, we would likely sneak into the mid 90s along the Buffalo Ridge. The next round of thunderstorms looks to develop on Monday afternoon and evening as warm air advection ensues. A threat for severe storms looks to exist from central MN across west central Wisconsin, where MUCAPES of 5000 J/kg, bulk shear values of 45 knots, and mid-level lapse rates around 8 C/km are progged. In addition to the severe weather threat, heavy rainfall will be a concern given the potential for storms to train along the boundary Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 240 PM CDT Sun Aug 23 2020 After Monday's active weather, the northern jet stream shifts to the International Border. However, while upper forcing will be absent, we could end up seeing a fairly activity week of weather as a weak front remains stalled across the forecast area. Heat and humidity remain in place from Tuesday through Thursday, with the potential for isolated showers and thunderstorms with the continued unstable environment in place. Have opted for a dry forecast on Tuesday and Wednesday at this point, but may need to add precip chances to the forecast eventually once the boundary location and degree of instability become more clear. Have higher confidence in more widespread activity occurring Thursday night and Friday as mid/upper level flow sags south and interacts with the boundary. This time frame looks to be worrisome for heavy rainfall and flash flooding potential. Friday into the weekend look cooler and dry, as surface high pressure settles in. Highs in the 70s and lows in the 50s look probable. The GFS brings the next front/trough in by Sunday as a deep mid/upper trough carves out the western CONUS. Other models feature a similar scenario, but are 18-24 hours slower, so have only included 30 POPS at this point. Regardless, it looks like it could end up being a cool and wet start to next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1200 AM CDT Mon Aug 24 2020 A line of showers and thunderstorms over southeastern ND will continue east southeastward for the next few hours. This line should reach AXN by 07Z and STC by 09Z, albeit in a weakened state. Additional thunderstorms will fire on the cool side of southwestward advancing cold front Monday evening roughly along the Mississippi River. Some model continuity has increased confidence a bit to include prevailing at MSP, RNH, and EAU although timing is still questionable. It is likely the prevailing window will be shrunk in subsequent TAFs, but there is some potential for backbuilding storms within this corridor leading to heavy rainfall and several hours of TS. KMSP...The line of storms to the northwest should dissipate by the time they would reach MSP later this morning, but it will be watched. Sct-bkn mid level clouds will prevail through the period, with the best chance for TSRA after 00Z. /OUTLOOK FOR KMSP/ TUE...VFR. Wind SE 5-10kts. WED...VFR. Wind SW 10-15kts. THU...VFR. Chc -TSRA/MVFR. Wind SW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...LS AVIATION...Borghoff
Hazardous weather outlook, Aug 23, 7:12 PM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 712 PM CDT Sun Aug 23 2020 MNZ053>070-073>078-082>085-091>093-WIZ014>016-023>028-250015- Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright- Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod- Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 712 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions are expected through the start of the week, especially south of Interstate 94. Afternoon heat indices in the mid 90s will be common. Thunderstorms will be possible late Monday afternoon through Monday night. Scattered severe thunderstorms will be possible, with a threat for large hail, damaging winds, and perhaps a tornado or two. These storms will also be capable of producing heavy rainfall, with a risk for flash flooding. The greatest risk for severe weather and heavy rainfall exists from east central Minnesota across west central Wisconsin. Chances for thunderstorms return Thursday into Friday. Some severe weather and heavy rainfall may be possible once again. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late Monday afternoon and evening. MNZ041>045-047>052-250015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti- 712 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. A few storms could contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions are expected through the start of the week, especially south of Interstate 94. Afternoon heat indices in the mid 90s will be common. Thunderstorms will be possible late Monday afternoon through Monday night. Scattered severe thunderstorms will be possible, with a threat for large hail, damaging winds, and perhaps a tornado or two. These storms will also be capable of producing heavy rainfall, with a risk for flash flooding. The greatest risk for severe weather and heavy rainfall exists from east central Minnesota across west central Wisconsin. Chances for thunderstorms return Thursday into Friday. Some severe weather and heavy rainfall may be possible once again. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late Monday afternoon and evening. Borghoff
In the hours before
Special weather statement, Aug 24, 1:39 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 AM CDT Mon Aug 24 2020
MNZ047-240745-
Stevens-
139 AM CDT Mon Aug 24 2020
...A LINE OF STORMS WILL AFFECT STEVENS COUNTY...
At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Charlesville to near
Dumont to near Graceville. Movement was southeast at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Morris, Chokio, Donnelly, Lake Hattie, Fish Lake, and Alberta.
LAT...LON 4576 9625 4577 9599 4576 9585 4574 9581
4541 9593 4541 9622 4542 9624 4558 9624
4573 9626
TIME...MOT...LOC 0638Z 306DEG 24KT 4587 9632 4571 9638 4558 9650Local storm report, Aug 24, 2:23 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 AM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM TSTM WND GST 3 WSW MORRIS 45.57N 95.97W
08/24/2020 M63 MPH STEVENS MN AWOS
MEASURED AT KMOX.
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:39 AM CDT | Special Weather Statement | MPX | Stevens | 66 min |
| Aug 24, 1:58 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 46 min |
| Aug 24, 2:21 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Aug 24, 2:30 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 35 min |
| Aug 24, 3:13 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 62 min |
| Aug 24, 3:40 AM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 20 more | 16 hr |
| Aug 24, 3:52 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 38 min |
| Aug 24, 5:31 AM CDT | Special Weather Statement | MPX | Swift | 44 min |
| Aug 24, 6:10 AM CDT | Special Weather Statement | MPX | Chippewa | 50 min |
| Aug 24, 6:43 AM CDT | Special Weather Statement | MPX | Renville | 47 min |
| Aug 24, 7:30 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.